Painkiller's dark side

Health: If abused, the painkiller Vicodin can cause deafness, researchers say.

Health & Fitness

October 21, 2001|By Linda Marsa | Linda Marsa,Special to the Sun

A powerful and potentially addictive painkiller used by millions of Americans is causing rapid hearing loss, even deafness, in some patients who are misusing the drug, according to hearing researchers in Los Angeles and elsewhere.

So far, at least 48 patients have been identified by doctors at the House Ear Institute in Los Angeles and several other medical centers who have treated patients with sudden hearing loss. The hearing problems appear to be limited to people who abuse Vicodin and other chemically comparable prescription drugs by taking exceptionally high dosages for several months or more, doctors said.

Vicodin, one of the most commonly prescribed painkillers, is frequently used improperly.

"This has become such a popular drug of abuse," says Dr. John W. House, president of the House Institute in Los Angeles, one of the nation's leading centers of hearing-related research.

Actress Melanie Griffith and Cindy McCain, wife of Sen. John McCain, have acknowledged their struggles to overcome Vicodin addiction, which they were prescribed for severe back pain.

But it's not just notables who are getting hooked.

Christina Jaeger of Los Angeles was prescribed Vicodin in 1993 after a back injury. She became addicted, weaning herself off Vicodin for brief periods, only to relapse when doctors continued to prescribe the drug for her recurring pain.

Then, earlier this year, the 36-year-old model and fitness trainer suddenly began to lose her hearing. When her doctors couldn't explain what was happening, she went to the House Institute, where specialists concluded that Vicodin was to blame. Jaeger entered a treatment program to kick her Vicodin habit, but it was too late. By the time she completed the program, she was deaf.

"If I had only known, I would have tried anything to stop," Jaeger said. "The lack of information is what I'm most furious about."

Vicodin, a synthetic opiate that is a chemical cousin of heroin and morphine, has long been known to doctors as a potentially addictive medication.

Researchers at the House Institute were among the first to connect Vicodin use with sudden hearing loss. They reported the hearing loss incidents to the Food and Drug Administration in 1999, and then again in August. Last year, Knoll Pharmaceutical Co., which makes Vicodin, added a warning about the potential for hearing loss to the label. But the label change appears to have gone largely unnoticed, even among some top hearing specialists. Knoll is now owned by Abbott Laboratories.

Susan Cruzan, an FDA spokeswoman in Rockville, said the agency worked with the manufacturer on the wording of the label. No further action is planned, Cruzan said, because the FDA considers the hearing loss problem to be "a very rare side effect that is associated with using the drug in an inappropriate manner."

The 48 cases identified so far may seem small considering that 36 million prescriptions for Vicodin-type products were written in 2000. (Vicodin is also sold under the brand names Lorcet, Lortab and Hydrocet.)

Vicodin is typically prescribed for short-term use of two to three weeks at most, with patients taking one pill every six hours. Many of the patients who have suffered hearing loss were taking 20 pills or more a day for at least two months, doctors said.

Hearing researchers have found that delicate hair cells inside the inner ear are permanently damaged in people with opiate-induced hearing loss. Once those cells are destroyed, people lose the ability to sense sounds.

Linda Marsa is a reporter for the Los Angeles Times, a Tribune Publishing newspaper.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.